Kentucky, 2024

Flooding in Kentucky, February 1 to 7, 2024

February 1 to 7, 2024 · NWS PAH · 4 events in 2 counties and zones

T. Myers at midnight February 1st, continuing into the first week of February as drier weather allowed floodwaters to recede.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Well above normal rainfall along the Ohio River Valley in January led to rising rivers, with flood stage exceeded slightly at Newburgh Dam, Mount Vernon, and Shawneetown late January, and J.T. Myers at midnight February 1st, continuing into the first week of February as drier weather allowed floodwaters to recede. Minor flooding resulted in very limited impacts in bottomland areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 31, 11:26 PM CST, 34 minutes earlier. Its key messages:

  • Well above normal temperatures are expected with high temperatures near 60 degrees Friday and Saturday.
  • Rain returns to the forecast late Saturday night through Monday, with the best chances and best cumulative rainfall totals across southern portions of southeast Missouri and western Kentucky.
Area forecast discussion, Jan 31, 11:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1126 PM CST Wed Jan 31 2024

.KEY MESSAGES...

- Well above normal temperatures are expected with high
  temperatures near 60 degrees Friday and Saturday.

- Rain returns to the forecast late Saturday night through
  Monday, with the best chances and best cumulative rainfall
  totals across southern portions of southeast Missouri and
  western Kentucky.

&&

.UPDATE...
Issued at 1126 PM CST Wed Jan 31 2024

Updated for the 06Z TAF issuance.

&&

.DISCUSSION...
Issued at 100 PM CST Wed Jan 31 2024

The near term forecast challenge remains the ongoing clouds/clearing
trends. A wedge of drier relative air at 925 mb poked down like
a spoke across the central FA today, and with assistance from
the ridge influenced clearing in the Ozarks, we saw them work
together for a differential heating shrinkage of all but the
far eastern FA in terms of cloudiness. H5 heights around 570 DM
correlate with the back edge of clouds/distinct clearing, and
should be moving into the east by the end of the day. We think
clouds there will depart as the ridge takes over, but as the
nightly inversion sets up, it's possible some cover may be
extended on our eastern border. It'll be a tricky call best
monitored w/time. By tmrw, we're all seeing ample sunshine and
the warmup really gets going. The Grand DESI indicates a good
chance for 60F or higher being reached by mid afternoon across
the southern half of the FA both Friday and Saturday. We might
even see it reached in the Ozarks as early as Thursday.

Our next rain system has been followed closely via model
evolution and the 12Z trend is a little slower and a little
further south with its track/movement. This translates to
slightly lower pops overall, and lower qpf with amounts
basically cut into by a third or so...nestling at about a half
inch in our southern MO Ozarks, tapering to just shy of a
quarter inch from CGI-PAH-HOP, with negligibly scant amounts
north and east of that line. This is an aggressive shift that
may yet wobble back a little, but either way, we're looking at a
manageable light rain event for the beginning of the new week.
And with the approach and passage of this system, we'll see highs/lows
return to more seasonal 50s/30s the first half of next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1124 PM CST Wed Jan 31 2024

VFR conditions expected through the end of the period. High
clouds will build in later in the morning and through the day.
Winds will remain light and variable overnight and will pick up
later in the morning out of the southwest.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...SHAWKEY
DISCUSSION...ATL
AVIATION...SHAWKEY
Hazardous weather outlook, Jan 31, 3:10 AM CST, 20 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
310 AM CST Wed Jan 31 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-010915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
310 AM CST Wed Jan 31 2024 /410 AM EST Wed Jan 31 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

River levels along the Ohio River are rising towards minor flood
stage at several locations. Consult the river flood warnings for
further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Minor flooding along portions of the Ohio River is projected to
occur at several gages from the middle of the week through at
least the weekend. Consult the river flood warnings for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Henderson

When
February 1, 12:00 AM CST to February 5, 5:30 AM CST
Where
Henderson County, 0.71 mi NNE of Wells Store to 0.55 mi E of Wells Store
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.939, -87.394

Flood, Henderson

When
February 1, 12:00 AM CST to February 6, 12:00 PM CST
Where
Henderson County, 5.97 mi WNW of Alzey to 5.67 mi WNW of Alzey
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.905, -87.920

Flood, Union

When
February 1, 12:00 AM CST to February 6, 1:15 PM CST
Where
Union County, 2.41 mi W of Uniontown to 0.26 mi W of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.768, -87.974

Flood, Union

When
February 1, 12:00 AM CST to February 7, 11:00 AM CST
Where
Union County, 1.87 mi SW of Blackburn to 0.26 mi SSW of Blackburn
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.678, -88.140

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161660, 1161661, 1161882, 1161883.